What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 30, 7:56 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 30, 7:56 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
856 PM CDT Sat Apr 30 2022
.UPDATE...
Strong to severe storms will continue to move across portions of
the forecast area tonight as a cold front moves through the
region. A Severe Thunderstorm Watch remains in effect for a large
portion of the CWA. We will continue to monitor the situation over
the next several hours, but stay weather aware overnight as these
storms move through. Made only a few minor adjustments to the
forecast this evening. An active pattern then sets up next week
with daily rain chances.
&&
.PREV DISCUSSION... /issued 641 PM CDT Sat Apr 30 2022/
Primary short term forecast concern remains thunderstorms this
evening, a few of which could reach severe limits.
Midafternoon GOES water vapor imagery showed a large closed low
centered over northwest IA. Surface analysis showed a 996mb
occluded low centered the upper low. A cold front extended from
an occlusion triple point near Chicago, southwest through AR and
northeast TX. A colocated low level theta-e and instability axis
extended from the Arklatex into north central AR and south
southeast MO. Despited extensive low to midlevel stratocumulus,
mixed-layer CAPE over north central AR had reached 1500 J/KG at
midafternoon. The presence of the clouds was likely providing
enough convective inhibition to preclude storm development.
Downstream, mostly sunny skies prevailed over over west TN and
north MS, though dewpoints and mixed layer CAPE were considerably
lower, CINH considerably higher. It wasn't until 19Z / 2 PM CDT
that flat cumulus had formed in the Memphis area, with relatively
low dewpoints in the upper 50s.
As we head into early evening, midlevel height falls and eastward
translation of the low level moisture axis will likely drive
convective initiation along and west of the MS River. This will
likely occur where cloud breaks allow can develop. Early evening
instability and modest (around 30 KT) bulk shear will support a
marginal severe hail and damaging wind threat. Post sunset,
waning instability, and lack of a clear surface convergence
feature should result in decreasing intensity and coverage of
storms. This downward convective trend will continue from late
evening through the overnight frontal passage time.
The surface cold front will likely wash out over north MS by
Sunday morning, becoming rather ill-defined under zonal flow
aloft. An amplifying shortwave ridge axis will shift east of the
Midsouth by Monday morning, displaced by diffluent flow ahead of
a ahead of a negatively-tilted upper low in the central plains.
The aforementioned stalled front will race north through the
Midsouth as warm front on Monday, reaching the mid-MS river valley
by afternoon. It appears that a lead shortwave will eject across
the southern plains into the Ozarks Monday morning, driving
thunderstorm development into the Midsouth Monday afternoon.
The remainder of next week appears unsettled, with a progressive
pattern the "wave train" continuing. Difficult to pick a day next
week where rain chances fall below mentionable levels.
PWB
AVIATION...
00Z TAFs
VFR conditions prevail through the evening. Carried VCSH/VCTS as
the cold front passes later this evening into the early morning
hours. MEM may have a brief period of -TSRA between 02Z and 04Z
as the line passes. Most of the convection looks to be based
around 5000ft, so CIGs shouldn't be too much of an issue for all
sites except TUP which could get down to MVFR conditions in the
post-FROPA morning hours. Winds ahead of the front this evening
will generally be from the S/SE around 10kt, potentially gusting
to up to 18kt. As the front passes, winds slow down to around 5kt
along with a shift to the west. By the end of the TAF period,
looks like winds pick back up to 8-10kt from the northwest.
CAD
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 30, 12:39 PM CST, 8 hours 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
139 PM CDT Sat Apr 30 2022
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-012045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
139 PM CDT Sat Apr 30 2022
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a Slight Risk for severe storms along and west of the
Mississippi River from late afternoon through midevening. Primary
risks include large hail and damaging winds. Secondary threats
include brief tornado and flash flooding.
A Marginal Risk in place to the east for the mid to late evening
hours. During this time, damaging winds and locally heavy rainfall
will be the primary severe weather threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few strong to severe storms will be possible Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this late this afternoon evening.
PWB
In the hours before
Local storm report, Apr 30, 6:56 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
756 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FUNNEL CLOUD 2 SSE WHEATLEY 34.90N 91.10W
04/30/2022 LEE AR LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS A FUNNEL CLOUD SOUTH
OF WHEATLEY ALONG HWY 78.
&&
SWBLocal storm report, Apr 30, 7:00 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
800 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL 2 SE WHEATLEY 34.89N 91.08W
04/30/2022 M0.25 INCH LEE AR TRAINED SPOTTER
&&Special weather statement, Apr 30, 8:10 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
910 PM CDT Sat Apr 30 2022
ARZ036-TNZ049-088-010245-
Crittenden AR-Tipton TN-Shelby TN-
910 PM CDT Sat Apr 30 2022
...A strong thunderstorm will impact portions of northeastern
Crittenden, southwestern Tipton and northern Shelby Counties through
945 PM CDT...
At 908 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meeman Shelby Forest State Park, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bartlett, Marion, Millington, Meeman Shelby Forest State Park,
Memphis, Lakeland, Munford, Sunset, Ellendale, Dixonville, Frayser,
Tipton, Atoka, Barretville, Griffin Corner, Gammon, Quito, Woodstock,
Rosemark and St Clair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
eastern Arkansas. A Severe Thunderstorm Watch also remains in effect
until 200 AM CDT for west Tennessee.
&&
LAT...LON 3541 9007 3539 9005 3539 9004 3540 9005
3541 9005 3547 8978 3520 8973 3519 9020
3537 9023
TIME...MOT...LOC 0208Z 261DEG 25KT 3529 9013
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
cadLocal storm report, Apr 30, 8:43 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
943 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL 4 N RONDO 34.72N 90.82W
04/30/2022 M1.75 INCH LEE AR AMATEUR RADIO
GOLF BALL SIZED HAIL 4 MLIES NORTH OF RONDO.
&&Special weather statement, Apr 30, 9:09 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
1009 PM CDT Sat Apr 30 2022
ARZ036-TNZ088-010345-
Crittenden AR-Shelby TN-
1009 PM CDT Sat Apr 30 2022
...A strong thunderstorm will impact portions of east central
Crittenden and southeastern Shelby Counties through 1045 PM CDT...
At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm over
Memphis, or 7 miles east of T O Fuller State Park, moving east at 35
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bartlett, Collierville, Germantown, West Memphis, T O Fuller State
Park, Cordova, Memphis, Lakeland, Southwest Memphis, Ellendale,
Southeast Memphis, Downtown Memphis, Whitehaven, Frayser, Midtown
Memphis, Lenow, Mound City, Capleville, Presidents Island and Briark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
eastern Arkansas. A Severe Thunderstorm Watch also remains in effect
until 200 AM CDT for west Tennessee.
&&
LAT...LON 3532 8973 3503 8964 3500 9012 3519 9017
TIME...MOT...LOC 0309Z 253DEG 29KT 3509 8998
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SWB